Kansas, 2020Damaging Winds in Kansas, June 3 to 4, 2020
June 3 to 4, 2020 · NWS TOP · 11 events in 7 counties and zones
A complex of storms developed into a squall line in north-central KS late on 6/3 and progressed through northeast portions of the state into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of storms developed into a squall line in north-central KS late on 6/3 and progressed through northeast portions of the state into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 5:38 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 3, 5:38 PM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Wed Jun 3 2020
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 3 2020
As of 20Z broad northwesterly midlevel flow was present across the
Central Plains with a very subtle shortwave trough bisecting the
forecast area. A midlevel cloud deck is helping to identify this
subtle feature. At the surface a weak/diffuse surface frontal
boundary is also bisecting the area from approximately Council
Grove to near St. Joe, MO. Visible satellite imagery reveals two
zones of potential thunderstorm develop. The first is along and
southeast of I-35, where a cumulus field has developed. Two
updrafts have developed in extreme northeast Anderson County.
Additional development is possible throughout the afternoon and
early evening. The second zone is across far northeast KS into
northern MO, where an additional cumulus field has developed. The
background environment is conditionally very unstable with steep
midlevel lapse rates contributing to MLCAPE values greater than
3000 J/kg. Effective shear values are less than 30 kts and would
tend to yield multicell/pulse modes of convection. Furthermore,
Pwat values now exceed 1.6", which suggests any storm that does
develop will produce very heavy rainfall, possibly resulting in
localized flash-flooding. Combining these two features, very moist
and weakly sheared environment, increases the potential for
microburst. As the aforementioned shortwave trough progresses
southeast of the area early this evening, expect the bulk of
thunderstorm activity to decrease in coverage.
Another round of thunderstorm activity is possible overnight as
thunderstorms, which are currently developing across the High
Plains of NE/WY/CO, grow upscale and propagate across the
forecast area. Damaging winds and brief heavy rainfall will be the
primary concerns with this round. Overnight lows should bottom out
near 70.
By Thursday, the thunderstorm complex that is progged to traverse
the area tonight should exit the area by sunrise. Similar to
today, a very conditional threat for thunderstorm development
exists but confidence is very low. The background environment will
be similar today with a damaging wind and locally heavy rainfall
potential. Otherwise, another hot and humid day is expected with
highs in the 90s. Heat indices will reach the upper 90s to near
100.
.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jun 3 2020
Transitioning into the extended, the threat for thunderstorms
continues through Friday while heat and humidity continues through
the weekend. By Thursday night, a shortwave trough is progged to
eject across the mid-MO valley region Thursday evening into the
overnight hours. This could aid in thunderstorm development
generally after 00Z Friday. Primary hazards would likely be large
hail, damaging winds, and heavy rainfall.
The southwestern US midlevel ridge will amplify and overspread
the Plains Friday into Saturday. The persistent frontal boundary
will remain near/just north of the forecast area through the day
Friday. As a result, another hot and humid day is expected with
highs in the mid to upper 90s. Heat indices will range from
100-105; subsequent forecasts will have to reevaluate for the
potential for heat advisory headlines. Model solutions continue to
have a weak shortwave trough rounding the ridge axis Friday night
across the mid-MO valley. Additional thunderstorm develop is
possible with its passage. A drier pattern looks to setup over the
weekend with the aforementioned ridge axis building into the
area. Highs look to remain in the 90s throughout the weekend with
heat indicies in the mid to upper 90s.
Model guidance continues to suggest the remnants of Tropical
Storm Cristobal may approach the forecast area Tuesday into
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jun 3 2020
A couple of the CAM models forecast a line of strong to severe
thunderstorms moving through the terminals after 5Z at KMHK and
after 6Z at KTOP and KFOE. There will probably be a brief time of
heavy rainfall and potential wind gusts of 40 to 60 MPH. After the
line moves through there may be showers with isolated storms
lingering for another couple hours. After the early morning storms
expect VFR conditions.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 3, 6:11 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
711 PM CDT Wed Jun 3 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-050015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
711 PM CDT Wed Jun 3 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
Severe thunderstorms are possible later tonight across the entire
area. The primary hazard is damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of severe thunderstorms is possible Thursday
evening with damaging winds and large hail being the main
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Thunderstorm Wind, Republic
- When
- June 3, 9:59 PM CST to 10:00 PM CST
- Where
- Republic County, 1.48 mi NNW of Courtland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.800, -97.910
Measured by personal weather station kkscourt5.
Thunderstorm Wind, Republic
- When
- June 3, 10:15 PM CST to 10:16 PM CST
- Where
- Republic County, 1.27 mi WNW of Scandia
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.810, -97.800
Measured by Kansas Mesonet station at Belleville 2W.
Thunderstorm Wind, Cloud
- When
- June 3, 10:42 PM CST to 10:43 PM CST
- Where
- Cloud County, 1.07 mi E of St Joseph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -97.400
Trained spotter observed 60 mph wind gust.
Thunderstorm Wind, Nemaha
- When
- June 3, 11:30 PM CST to 11:31 PM CST
- Where
- Nemaha County, 4.22 mi NE of Kelly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -95.940
Large hackberry tree split due to thunderstorm wind. Time estimated from radar.
Thunderstorm Wind, Jackson
- When
- June 3, 11:43 PM CST to 11:44 PM CST
- Where
- Jackson County, 6.45 mi W of Mayetta
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.340, -95.850
Corrects previous non-tstm wind gust report from 7W Mayetta. Mesonet Station TS790 Potawatomi. Time estimated from radar.
Thunderstorm Wind, Shawnee
- When
- June 4, 12:05 AM CST to 12:06 AM CST
- Where
- Shawnee County, 1.28 mi ESE of Willard
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.090, -95.930
Measured at Kansas Mesonet Station Rossville 2SE.
Thunderstorm Wind, Jefferson
- When
- June 4, 12:15 AM CST to 12:16 AM CST
- Where
- Jefferson County, 0.69 mi S of Nortonville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.410, -95.330
Power poles down near Nortonville.
Thunderstorm Wind, Jefferson
- When
- June 4, 12:30 AM CST to 12:31 AM CST
- Where
- Jefferson County, 0.69 mi S of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.210, -95.320
Power poles down near Oskaloosa.
Thunderstorm Wind, Shawnee
- When
- June 4, 12:32 AM CST to 12:33 AM CST
- Where
- Shawnee County, 1.07 mi W of Berryton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.930, -95.650
Measured at Topeka Forbes asos (kfoe).
Thunderstorm Wind, Douglas
- When
- June 4, 12:38 AM CST to 12:39 AM CST
- Where
- Douglas County, Lawrence Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.020, -95.220
Measured at Lawrence asos klwc.
Thunderstorm Wind, Douglas
- When
- June 4, 12:41 AM CST to 12:42 AM CST
- Where
- Douglas County, 1.28 mi WNW of Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.980, -95.250
Tree reported down on Michigan Street. Time estimated from radar and asos data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 3, 20204 deaths · 72 kt wind · 140 events
- Damaging Winds in New Jersey, June 3, 202081 kt wind · 133 events
- Flash Flooding and Hail in Missouri, June 3 to 5, 2020$779,000 · 1 in hail · 41 events
- Hail and Damaging Winds in Nebraska, June 3, 2020$1.2 million · 1.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2020$138,000 · 1 in hail · 50 events
- Damaging Winds in Pennsylvania, June 3, 2020$295,000 · 70 kt wind · 18 events
- Flash Flood in Florida, June 3, 2020$450,000 · 1 event
- Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020$67,000 · 74 kt wind · 6 events
- Hail in Kansas, June 3, 2020$50,000 · 1.5 in hail · 1 event
- Flooding and Damaging Winds in Ohio, June 3, 2020$25,000 · 52 kt wind · 14 events
- Damaging Winds in New York, June 3, 2020$35,000 · 52 kt wind · 6 events
- Tornadoes and Flash Flood in Missouri, June 3 to 5, 2020EF0 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898782, 898783, 898784, 898862, 898785, 898786, 901248, 901249, 898788, 898789, 901254.